Iowa, 2010

Flooding in Iowa, June 27 to 30, 2010

June 27 to 30, 2010 · NWS OAX · 4 events in 4 counties and zones

Thunderstorms developed a little after midnight on June 27th in northeast Nebraska as an upper level disturbance pushed a cold front across the region. The late-night storms produced damaging winds in northeast Nebraska and very heavy rain which pushed into western Iowa which caused some flooding the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed a little after midnight on June 27th in northeast Nebraska as an upper level disturbance pushed a cold front across the region. The late-night storms produced damaging winds in northeast Nebraska and very heavy rain which pushed into western Iowa which caused some flooding the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 2:21 AM CST, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 2:21 AM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 AM CDT SUN JUN 27 2010

.DISCUSSION...
ENDING PRECIPITATION TODAY IS THE PRIMARY FORECAST CONCERN.

COMPLEX OF STORMS WAS MOVING OUT OF NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA AS OF 2 AM...WITH OUTFLOW FROM THOSE STORMS APPROACHING
INTERSTATE 80 AT THAT TIME. ONLY LIMITED COVERAGE OF STORMS TO OUR
WEST DUE TO WARM MID LEVEL TEMPERATURES DESPITE 3000 J/KG OF MUCAPE
IN EASTERN NEBRASKA. SYNOPTIC FRONT APPEARS TO BE SLIDING THROUGH
NORTHEAST NEBRASKA THIS MORNING...AND SHOULD REACH INTERSTATE 80 BY
12Z. CURRENT ACTIVITY TO THE WEST SHOULD CONTINUE EAST THIS MORNING
AFFECTING SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AND WE COULD SEE
MORE ACTIVITY POP ALONG COLD FRONT EARLY IN THE DAY. SO WILL
CONTINUE A CHANCE FOR MAINLY MORNING STORMS NEAR AND SOUTH OF THE
INTERSTATE THIS MORNING BEFORE FRONT SWEEPS SOUTHEAST OF THE CWA BY
NOON. NORTHWEST FLOW BEHIND FRONT WILL PROVIDE DECENT MIXING THIS
AFTERNOON...SO SHOULD SEE TEMPERATURES REBOUND INTO THE MID AND
UPPER 80S.

FOR THE REST OF THE WEEK FROM TONIGHT THROUGH NEXT SATURDAY...A DRY
FORECAST CONTINUES. UPPER RIDGING WILL BUILD INTO THE MIDDLE OF THE
COUNTRY BETWEEN LOWS IN THE CANADIAN ROCKIES AND NORTH OF NEW
ENGLAND. BUILDING HEIGHTS AND WARM TEMPERATURES ALOFT WILL SUPPORT
CAPPING ATMOSPHERE AND MOSTLY CLEAR SKIES. SURFACE FLOW IS FORECAST
TO REMAIN SOUTHEASTERLY MUCH OF THE WEEK...WHICH IS NOT CONDUCIVE
FOR EXTREME TEMPERATURES. STILL WARM AIR ALOFT AND PLENTY OF
SUNSHINE SHOULD PUT HIGHS IN THE UPPER 80S OR LOWER 90S JUST ABOUT
EACH DAY. MONDAY AND TUESDAY MAY BE THE COOLEST DAYS AS WEAK LOW
LEVEL FLOW KEEPS MIXING AT A MINIMUM.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06 TAFS

SCT -TSRA WL LINGER THRU THE EARLY PART OF THE TAF PD AS A COLD
FRONT SLIDES THRU THE REGION. VFR CONDITIONS ARE EXPECTED BEHIND THE
COLD FRONT FOR THE REMAINDER OF THE TAF PD WITH NW WINDS GUSTING TO
NEAR 25KTS THIS AFTERNOON.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 27, 10:43 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT SUN JUN 27 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1143 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE BIG BLUE RIVER AND
ITS TRIBUTARIES...ALONG THE BOYER RIVER...NEAR THE LITTLE SIOUX
RIVER...THE NISHNABOTNA RIVER...AND ALSO ALONG THE MISSOURI
DOWNSTREAM FROM PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jun 27, 9:56 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 AM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
06/27/2010                   PIERCE             NE   EMERGENCY MNGR

            EXTENSIVE WIND DAMAGE IN AND NEAR TOWN. BUILDING WITH
            ROOF BLOWN OFF. NUMEROUS TREES DOWN WITH SOME POWER LINES
            AFFECTED AND ROADS BLOCKED. CENTER PIVOT OVERTURNED.
            TRAMPOLINES FLIPPED. CROPS ALSO SUSTAINED HAIL DAMAGE.

&&

BMAYES
Local storm report, Jun 27, 10:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1108 AM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BANCROFT                42.01N 96.57W
06/27/2010  M2.80 INCH       CUMING             NE   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

JB
Local storm report, Jun 27, 10:12 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     BANCROFT                42.01N 96.57W
06/27/2010                   CUMING             NE   TRAINED SPOTTER

            SEVERAL LARGE BRANCHES DOWN AROUND TOWN.

&&

JB
Local storm report, Jun 27, 11:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 PM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     TSTM WND DMG     WALTHILL                42.15N 96.49W
06/27/2010                   THURSTON           NE   LAW ENFORCEMENT

            POWER POLES AND LINES DOWN.

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Montgomery

When
June 27, 11:30 AM CST to June 28, 6:00 AM CST
Where
Montgomery County, Red Oak to 1.85 mi E of Stennett
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
41.020, -95.230

Heavy rain during the morning of June 27th caused flooding of the East Nishnabotna River near Red Oak. The river near Red Oak crested at around 22 feet during the late evening of June 27th, flood stage is 18 feet. The river was above flood stage near Red Oak from the afternoon of the 27th until the morning of the 28th. Minor flooding of agricultural lowlands was noted.

Flood, Pottawattamie

When
June 27, 1:00 PM CST to 6:00 PM CST
Where
Pottawattamie County, 1.97 mi NW of Avoca to 2.47 mi WNW of Macedonia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.499, -95.378

Heavy rain during the early morning hours of June 27th caused the West Nishnabotna River to briefly surpass flood stage around Hancock. The river crested at close to 14.5 feet during the afternoon of the 27th, flood stage is 14 feet. Some minor flooding occurred near a park in Hancock along with agricultural lowlands.

Flood, Monona

When
June 27, 6:45 PM CST to June 30, 11:59 PM CST
Where
Monona County, Turin to 0.19 mi WSW of Moorhead
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.020, -95.970

Heavy rain during the morning of June 27th caused flooding of the Little Sioux River. The river near Turin crested at around 24.5 feet during the early morning hours of June 30. Flood stage is 20 feet. The river was above flood stage near Turin from the early evening of the 27th through July 2nd. A levee along the river protected significant flooding although some agricultural lowlands were flooded.

Flood, Fremont

When
June 27, 10:45 PM CST to June 29, 1:30 PM CST
Where
Fremont County, Hamburg to 0.48 mi WSW of Riverton
Cause
Heavy Rain
Property damage
$3,000
Reported by
Official NWS Observations
Coordinates
40.600, -95.650

Heavy rain producing thunderstorms that moved into western Iowa on June 27 caused another round of flooding along the Nishnabotna River, especially near Hamburg. The river near Hamburg crested a little over 26 feet in the evening of June 28, flood stage is 23 feet. The river near town was above flood stage from late in the evening of the 27th until the afternoon of the 29th. A federal levee near town protected the area from significant damage, but some agricultural lowlands near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233959, 233968, 233955, 233952.